FDA Issues Health Alert on Kids' Tamiflu Dosages

FRIDAY, Sept. 25 (HealthDay News) -- U.S. health officials have issued a public health alert to pharmacists and pediatricians about potential dosing errors involving liquid Tamiflu for kids.

The alert, issued late Thursday, followed a warning by scientists that parents could give the wrong dose of Tamiflu to their children as treatment for the H1N1 swine flu because the dosing instructions don't always coincide with the measurement markings on the syringe that comes with the liquid medication.

In its alert, the U.S. Food and Drug Administration said "the agency has received reports of errors where dosing instructions for the patient do not match the dosing dispenser." It advised health-care providers to "write doses in mg [milligrams] if the dosing dispenser with the drug is in mg. Pharmacists should ensure that the units of measure on the prescription instructions match the dosing device provided with the drug. "

The earlier warning, published online Wednesday in a letter in the New England Journal of Medicine, also urged doctors and pharmacists to be on the lookout for this potential dosing mismatch and to help parents figure out exactly how much Tamiflu to give their child.

The letter authors, from Northwestern University Feinberg School of Medicine in Chicago, Emory University in Atlanta and Weill Cornell School of Medicine in New York City, cited a case that they said was probably happening all over the United States: The parents of a 6-year-old girl diagnosed with the H1N1 virus received a prescription for Tamiflu Oral Suspension that told them to give her three-fourths of a teaspoon of the medicine two times a day. However, the dosing syringe inside the box was marked in milligrams. The confused parents, both of whom are health professionals, had to figure out how to convert the measurement, something most parents would find too daunting to do.

"It's an egregious error that there is a conflict in the prescription labeling instructions and the dosage device that comes in the exact same box. It's incredibly confusing to parents," letter co-author Michael Wolf, an associate professor of medicine and learning sciences at Northwestern University Feinberg School of Medicine, said in a news release from the university. "Tamiflu is one of the main courses of treatment right now for H1N1, and it is being widely used among children, even infants."

The letter's authors recommended that all pharmacies and physicians be instructed to ensure that the prescription label instructions for use are in the same dosing units as those on the measurement device.

"Parents being prescribed Tamiflu for their children need to make sure they understand exactly how to take it at the time they pick it up at the pharmacy," lead letter author Dr. Ruth Parker, a professor of medicine at Emory, said in the release.

Wolf warned that an overdose could be toxic, and an underdose could be ineffective.

And even more complex calculations might be necessary now that the U.S. Food and Drug Administration has approved Tamiflu for off-label use among children under the age of 1, because the syringe doesn't include small enough measuring increments for these youngest patients.

Page
  • 1
  • |
  • 2
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...